Iowa, 2012

Damaging Winds in Iowa, June 11, 2012

June 11, 2012 · NWS ARX · 4 events in 3 counties and zones

A cold front triggered a line of severe thunderstorms across parts of northeast Iowa during the early morning hours of June 11th. The severe thunderstorms knocked down trees and power lines in Frankville (Winneshiek County), Elgin (Fayette County) and near Waukon (Allamakee County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front triggered a line of severe thunderstorms across parts of northeast Iowa during the early morning hours of June 11th. The severe thunderstorms knocked down trees and power lines in Frankville (Winneshiek County), Elgin (Fayette County) and near Waukon (Allamakee County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 10, 10:10 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 10, 10:10 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 PM CDT SUN JUN 10 2012

.SHORT TERM...OVERNIGHT
1024 PM CDT SUN JUN 10 2012

CONVECTION HAS BEGUN A DOWNWARD TREND ACROSS EASTERN MINNESOTA AND
CENTRAL IOWA WITH INSTABILITY RAPIDLY FALLING OFF. 11.02Z RAP
ANALYSIS SHOWS SBCAPE/MLCAPE HAVING DROPPED DOWN TO AROUND
500-1000 J/KG AND IS MUCH LOWER THAN WHAT PREVIOUS RUNS OF THE
RAP/NAM HAD BEEN SHOWING...LIKELY DUE TO SOME HIGHER DEW POINTS
THAT THESE MODELS WERE FORECASTING. THIS INSTABILITY AXIS WILL
SHIFT EAST AHEAD OF THE COLD FRONT OVERNIGHT...BUT WITH SURFACE
TEMPERATURES ON THE DOWNWARD TREND...AM NOT EXPECTED FOR A
RESURGENCE OF STRONG CONVECTIVE DEVELOPMENT. THEREFORE...AM NOT
EXPECTING MUCH OF A SEVERE THREAT OVERNIGHT WITH PERHAPS A FEW
GUSTS IN THE 25 TO 35 KT RANGE OUT OF SOME OF THE LEFTOVER
CONVECTION THAT FORMS. ALSO...THE CIRRUS SHIELD FROM THE ANVIL
WILL LIKELY REMAIN OVERHEAD THROUGH THE NIGHT AND LIKELY WILL NOT
ALLOW FOR ANY CLEARING OR FOG BEFORE DAYBREAK.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
315 PM CDT SUN JUN 10 2012

NEARLY ZONAL FLOW WILL INITIALLY DEVELOP BEHIND THE SYSTEM FOR
TUESDAY. THE 10.12Z ECMWF...GFS AND GEM ALL SHOW A SHORT WAVE
TROUGH COMING ACROSS THE NORTHERN PLAINS WEDNESDAY. THE FORCING
WITH THIS WAVE IS EXPECTED TO STAY TO THE NORTHWEST OF THE
FORECAST AREA FOR NOW...SO HAVE MAINTAINED THE DRY FORECAST.
AFTER THAT...RIDGING BUILDS OVER THE UPPER MIDWEST AND GREAT LAKES
UNTIL NEXT WEEKEND. IT THEN LOOKS LIKE A SOUTHWEST FLOW WILL START
TO DEVELOP AS THE RIDGE BEGINS TO MOVE OFF. SHORT WAVE TROUGHS IN
THIS SOUTHWEST FLOW ARE EXPECTED TO BEGIN MOVING ACROSS THE REGION
BRINGING SOME RAIN CHANCES STARTING SATURDAY AND CONTINUING
THROUGH SUNDAY. HAVE STAYED WITH THE MODEL CONSENSUS GRIDS FOR
NEXT WEEKEND BUT COULD EASILY SEE THESE BEING DELAYED WITH NOTED
MODEL BIAS OF BEING TOO FAST WITH SOUTHWEST FLOW SYSTEMS.

&&

.AVIATION...THROUGH 06Z TUESDAY
1110 PM CDT SUN JUN 10 2012

SHOWERS AND THUNDERSTORMS WILL MOVE EAST ALONG AND JUST BEHIND A
COLD FRONT THAT CURRENTLY EXTENDS FROM THE TWIN CITIES DOWN TO
MASON CITY. IT LOOKS LIKE IT WILL BE ABOUT A 3-4 HOUR PERIOD OF
CONVECTION WITH SOME INTERMITTENT THUNDERSTORMS POSSIBLE.
CONDITIONS WILL MAINLY BE VFR THOUGH CEILINGS MAY DROP DOWN TO
BETWEEN 2-3KFT FOR A PERIOD AS THE SHOWERS AND STORMS MOVE THROUGH
OVERNIGHT. WINDS WILL GO LIGHT AFTER THE FRONT AND CONVECTION
PASSES THROUGH...BUT CLOUD COVER WILL LIKELY PERSIST THROUGH
DAYBREAK. THUS...AM NOT EXPECTING ANY FOG TO FORM AT RST OR LSE
THIS MORNING. WINDS WILL INCREASE INTO THE 20-25KT RANGE THIS
AFTERNOON AS A SECONDARY COLD FRONT MOVES THROUGH THE REGION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
315 PM CDT SUN JUN 10 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...HALBACH
LONG TERM...04
AVIATION...HALBACH
Hazardous weather outlook, Jun 10, 9:07 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1007 PM CDT SUN JUN 10 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1007 PM CDT SUN JUN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST TO NORTH CENTRAL
WISCONSIN.

.DAY ONE...OVERNIGHT

SOME THUNDERSTORMS ARE EXPECTED OVERNIGHT BUT SEVERE WEATHER IS NOT
ANTICIPATED.  HOWEVER...SOME LOCALLY GUSTY WINDS TO 40 MPH WILL BE
POSSIBLE WITH SOME OF THE SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE NORTH OF INTERSTATE 90 WEDNESDAY NIGHT AND
ACROSS THE ENTIRE AREA FRIDAY NIGHT INTO SATURDAY. IT IS TOO EARLY
TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE
WEDNESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ/HALBACH

In the hours before

Special weather statement, Jun 10, 8:08 PM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
908 PM CDT SUN JUN 10 2012

MNZ079-086-087-094-110230-
DODGE-MOWER-OLMSTED-WABASHA-
908 PM CDT SUN JUN 10 2012

AT 904 PM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WEST
OF AUSTIN AND BLOOMING PRAIRIE...MOVING NORTHEAST AT 60 MPH.

WIND GUSTS OF 35 TO 50 MPH MAY ACCOMPANY THESE SHOWERS AND
THUNDERSTORMS.

THE STRONG THUNDERSTORM WILL BE NEAR...
  EDEN...WASIOJA...CLAREMONT AROUND 920 PM...
  BERNE AND CONCORD AROUND 930 PM...

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL.

HALBACH
Special weather statement, Jun 11, 12:05 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
105 AM CDT MON JUN 11 2012

IAZ010-011-019-029-030-MNZ088-WIZ053-054-110700-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-VERNON-WINNESHIEK-
WINONA-
105 AM CDT MON JUN 11 2012

AT 1258 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR
NEW HAMPTON IOWA TO JUST WEST OF OELWEIN IOWA...MOVING NORTHEAST AT 45
MPH.

WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
HAWKEYE...SPILLVILLE...FORT ATKINSON...WEST UNION...RIDGEWAY...
DECORAH AND OSSIAN.

DAS

The radar

The La Crosse radar (KARX), 78 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winneshiek

When
June 11, 12:37 AM CST
Where
Winneshiek County, 0.9 mi NE of Frankville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.190, -91.619

A two foot diameter tree and power lines were blown down in Frankville.

Thunderstorm Wind, Allamakee

When
June 11, 12:41 AM CST
Where
Allamakee County, 2.6 mi WNW of Waukon
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.285, -91.528

Trees were blown down on Old Stage Road three miles west-northwest of Waukon.

Thunderstorm Wind, Allamakee

When
June 11, 12:54 AM CST
Where
Allamakee County, 3.42 mi NE of Waukon Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.303, -91.419

Trees were blown down on Dug Road three miles northeast of Waukon.

Thunderstorm Wind, Fayette

When
June 11, 12:54 AM CST
Where
Fayette County, 0.45 mi N of Elgin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.956, -91.631

Numerous trees were blown down in Elgin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383066, 383069, 383071, 383073.